Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS State College, PA

August 14, 2002Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 14, 2002, 5:38 AM EDT for Lebanon County, Pennsylvania. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 2002, 5:38 AM EDT (09:38 UTC)
Expired
Aug 14, 2002, 6:15 AM EDT
In force
37 min
Issued by
NWS State College, PA
Area
Whole counties

County Lebanon County, PA

The radar

The State College radar (KCCX), 144 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:12 AM EDTThunderstorm Wind 50 ELebanon, PATrees were blown down on power lines in Fredericksburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS51 KCTP 140938
SVRCTP
PAC075-141015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
537 AM EDT WED AUG 14 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 615 AM EDT.

* AT 537 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARPER TAVERN...OR 6 MILES NORTH OF
  PALMYRA...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LICKDALE AROUND 545 AM.
  FREDERICKSBURG AROUND 550 AM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$


LAT...LON 4047 7669 4032 7654 4043 7634 4057 7656

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:20 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 14, 3:20 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 AM EDT WED AUG 14 2002

COMPACT UPR VORT MAX NOTED ON WTR VAPOR IMAGERY WAS JUST S OF KUNV
AT 07Z AND LIFTING NE AROUND 15 KT. ENHANCED...20-30 KT 925-850 HPA
JET ON THE EASTERN SIDE OF THIS FEATURE WAS PROVIDING A SURGE OF
WARM ADVECTION AND THETA-E CONVERGENCE TO FUEL SOME SCTD STRONG
TSRA. THE SHORT WAVE WILL CLEAR OUR NE COUNTIES DURING THE 12Z-15Z
WINDOW.

MORE SCTD STRONG...TO PERHAPS SVR STORMS WILL DEVELOP IN THE HIGH
HEAT AND HUMIDITY THIS AFTERNOON...AND CONTINUE INTO THE EVENING.
THE BEST CHC FOR INTENSE STORMS WILL BE TO NW OF A KAOO TO KUNV AND
KIPT LINE...WHERE LEFTOVER BOUNDARIES FROM THIS MORNINGS CONVECTION
WILL COMBINE WITH STRONG DIFFERENTIAL HEATING ALONG THE EASTERN EDGE
OF THE THICKER CLOUDS SPREADING EAST FROM OHIO. ANOTHER FAVORED AREA
APPEARS TO BE THE LOWER SUSQ REGION ON THE EASTERN EDGE OF THE RAIN
COOLED AIR.

BASED ON TUESDAYS MAXS ACROSS THE REGION AND VERY SIMILAR
CONDITIONS FOR TODAY...RECORD HIGH AT KMDT OF 97 F IN 1944 SHOULD BE
TIED OR BROKEN BY A DEG OR SO. SUBSIDENCE AND A SEVERAL HOUR PERIOD
OF DRYING BEHIND THE CURRENT VORT MAX MOVING ACROSS THE AREA SHOULD
VEER WINDS AROUND SLIGHTLY TO THE SW AT 10 TO 15 MPH...LEADING TO A
FAVORABLE SETUP FOR THE RECORD HEAT ACROSS THE LOWER SUSQ. RECORD
FOR KIPT IS 98 IN 1944...BUT MORNING CLOUDS AND TSRA FOLLOWED BY A
MODERATE AMOUNT OF HEATING USED FOR EVAPORATION SHOULD LIMIT HIGHS
TO THE LOWER TO MID 90S ACROSS THE CENTRAL SUSQ VALLEY REGION.

WEAK COLD FRONT WILL SLIDE EAST ACROSS THE REGION THURSDAY...
ACCOMPANIED BY HIGH PWATS OF 1.75 TO 2.0 INCHES WILL CREATE A
POTENTIAL FOR LOCALLY HEAVY RAIN OF 2-3 INCHES FROM TRAINING TSRA.

THE FRONT SAGS SOUTH INTO THE VIRGINIAS ON FRI AS UPR LVL WINDS VEER
TO A MORE WSW DIRECTION ACROSS THE GREAT LAKES. UPR FLOW BACKS ONCE
AGAIN BY SATURDAY IN RESPONSE TO ANOTHER SHORT WAVE MOVING ACROSS
THE NRN PLAINS STATES. THIS WILL BRING A CHC OF SHOWERS FOR SAT AND
SAT EVENING WITH SUNDAY LIKELY BEING ANOTHER HOT AND HUMID DAY NOT
TOO DISSIMILAR FROM THE PAST FEW.

.CTP...SPS FOR HEAT COVERING ALL BUT N MTNS AND LAUREL HIGHLANDS.

       SEVERE WEATHER OUTLOOK (SPS) FOR THE NW 1/2 OF THE CWA THIS
       AFTERNOON AND EVENING.

LAMBERT

In the hours before

Special weather statement, Aug 14, 4:22 AM EDT, 1 hour 16 minutes before
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-141515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 AM EDT WED AUG 14 2002

...HEAT INDICES WILL RANGE FROM 95 TO 104 DEGREES ACROSS THE REGION
AGAIN ON WEDNESDAY...

STATIONARY HIGH PRESSURE OFF THE MIDDLE ATLANTIC COAST WILL CONTINUE
THE SOUTHERLY FLOW OF AIR THAT WILL LEAD TO HOT AND HUMID CONDITIONS
ACROSS ALL OF CENTRAL PENNSYLVANIA THROUGH THURSDAY AFTERNOON.

TEMPERATURES IN THE LOWER TO MID 90S TODAY WILL COMBINE WITH
DEWPOINTS IN THE MID TO UPPER 60S TO PRODUCE AN AFTERNOON HEAT INDEX
AROUND 95 DEGREES ACROSS THE CENTRAL VALLEYS AND NEAR 100 IN THE
MIDDLE SUSQUEHANNA REGION.

APPARENT TEMPERATURES WILL REACH BETWEEN 100 AND 104 DEGREES ACROSS
THE LOWER SUSQUEHANNA VALLEY BETWEEN 1 PM AND 6 PM THIS
AFTERNOON...AS TEMPERATURES CLIMB TO NEAR RECORD LEVELS IN THE MID
TO UPPER 90S.

TEMPERATURES WILL BE SLIGHTLY COOLER ON THURSDAY...BUT HIGH HUMIDITY
LEVELS WILL STILL RESULT IN HEAT INDEX VALUES IN THE 90S.

IN ADDITION...TEMPERATURES WILL REMAIN IN THE 70S FOR MUCH OF THE
NIGHTTIME HOURS TONIGHT...MAKING IT EVEN HARDER TO COOL OFF.
RESIDENTS OF BUILDINGS WITHOUT AIR CONDITIONING IN URBAN AREAS WILL
BE MOST AFFECTED BY THE UNCOMFORTABLY HIGH OVERNIGHT TEMPERATURES.

TO PROTECT YOURSELF FROM THE HEAT...AVOID OUTDOOR ACTIVITIES SUCH
AS YARD WORK AND JOGGING DURING THE MIDDLE OF THE DAY. IF YOU MUST
SPEND TIME OUTDOORS...DRINK PLENTY OF WATER AND TAKE BREAKS IN A
SHADED AREA OR AIR CONDITIONED BUILDING.

REMEMBER TO CHECK ON THE ELDERLY...THE VERY YOUNG...AND THOSE WITH
CHRONIC ILLNESSES SUFFERING FROM RESPIRATORY OR HEART AILMENTS.
THESE INDIVIDUALS ARE MOST SUSCEPTIBLE TO HEAT RELATED HEALTH
PROBLEMS.

REMEMBER YOUR PETS AND LIVESTOCK...AND MAKE SURE THEY HAVE ADEQUATE
SHADE AND PLENTY OF WATER. REFRAIN FROM LEAVING YOUR PETS IN CARS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT/RADZANOWSKI

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Aug 14, 4:35 AM EDT, 1 hour 3 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-141530-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 AM EDT WED AUG 14 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF CENTRAL PENNSYLVANIA...INCLUDING THE NORTHERN
MOUNTAINS AND LAUREL HIGHLANDS ...

HOT AND HUMID AIR IN PLACE ACROSS CENTRAL PENNSYLVANIA WILL FUEL THE
DEVELOPMENT OF SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS
THIS AFTERNOON INTO THIS EVENING.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LOCALIZED DAMAGING WIND
GUSTS OF 60 MPH OR GREATER.

THE MOST NUMEROUS THUNDERSTORMS WILL LIKELY FORM ACROSS THE HIGHER
ELEVATIONS TO THE NORTHWEST OF A LINE FROM ALTOONA...TO STATE
COLLEGE AND WILLIAMSPORT.

FREQUENT...CLOUD TO GROUND LIGHTNING IS ALWAYS A SIGNIFICANT DANGER
DURING THUNDERSTORMS. REFRAIN FROM STAYING IN OPEN AREAS OR HIGH
GROUND WHEN THUNDERSTORMS APPROACH. IN YOUR HOME...STAY AWAY FROM
ELECTRICAL APPLIANCES AND AVOID USING THE TELEPHONE WHEN FREQUENT
NEARBY THUNDER IS HEARD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.